MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Model Number RBYPOD12-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned pod coil confirmed that the embolization coil was detached from the pusher assembly and revealed that the pusher assembly was fractured and kinked near the fractured location.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked device may result in a fracture.The pusher assembly fracture likely contributed to the embolization coil detaching during the procedure.Due to the pusher assembly fracture, functional testing was unable to be performed; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed additional kinks in the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the portal vein using ruby coils, pod coils, packing coils, and a non-penumbra microcatheter.During the procedure, the physician was coiling separate branches off the portal vein and successfully implanted five penumbra coils within various branches.Subsequently, when advancing the sixth coil, a pod coil, through the microcatheter, the physician encountered resistance.The physician then attempted to pull the pod coil out and realized the pod coil had unintentionally detached in the microcatheter.Therefore, the microcatheter containing the detached pod coil was removed, and the pod coil was flushed out of the microcatheter with a syringe of heparinized saline.The procedure was completed using a new pod coil, packing coil, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11786571
Report Number3005168196-2021-00974
Device Sequence Number3646590
Product Code HCG
UDI-Device Identifier00814548019666
UDI-Public00814548019666
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBYPOD12-A
Device Catalogue NumberRBYPOD12
Device Lot NumberF100853
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2021
Initial Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005